Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Gabapentinoids

Warning over pregabalin and gabapentin abuse overdose risk

Researchers have warned about an increase in overdoses in England and Wales associated with misuse of non-opioid painkillers pregabalin and gabapentin.

The drugs, which are increasingly being abused, are especially dangerous when mixed with heroin or other opioids, a team from the University of Bristol has shown through several analyses.

Prescriptions for pregabalin and gabapentin increased more than tenfold in a decade, from 1 million in 2004 to 10.5 million in 2015, as their use was expanded outside epilepsy to treat neuropathic pain, anxiety, insomnia and other mental illnesses.

This 24% year-on-year rise has raised some concern about the drugs diversion and misuse, according to the paper published in the journal Addiction (online, 10 May 2017)[1].

Researchers found that the number of deaths in England and Wales involving gabapentinoids increased from fewer than one per year before 2009 to 137 in 2015, of which 79% also involved opioids such as heroin.

Interviews carried out with heroin users confirmed that pregabalin and gabapentin are easy to get hold of and users say they enhance the effect of heroin but also that there was concern of ‘black outs’ and the increased risk of overdose.

And laboratory experiments in mice showed that pregabalin exacerbated heroin-induced respiratory depression by reversing heroin tolerance at low doses and directly depressed respiration at higher doses.

Researcher Matthew Hickman, professor of public health and epidemiology, said doctors and people dependent on opioids needed to be aware that the number of overdose deaths involving the combination of opioids with gabapentin or pregabalin had increased substantially.

He added: “There is evidence now that their concomitant use — either through co-prescription or diversion of prescriptions — increases the risk of acute overdose deaths.”

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2017.20202778

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary images

  • young man abusing drugs

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.